New York, 2004

Lightning Strike in New York, July 14, 2004

July 14, 2004 · NWS OKX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 14, 2:30 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 14, 2:30 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
330 PM EDT WED JUL 14 2004

.SHORT TERM (THROUGH THURSDAY)...
VIGOROUS UPPER TROUGH OVER THE EASTERN GREAT LAKES WILL PUSH INTO
CENTRAL NEW YORK AND PENNSYLVANIA THIS AFTERNOON...THEN DEEPEN WITH
CUTOFF LOW PRESSURE AND SHORTWAVES ROTATING AROUND THE
BASE...PERSISTING OVER THE NORTHEAST THROUGH THE END OF THE WEEK. AT
THE SURFACE...MAIN CUTOFF LOW PRESSURE OVER THE EASTERN GREAT LAKES
WILL REMAIN STACKED UNDER THE UPPER LOW. WARM FRONT IS CURRENTLY
MOVING THROUGH WESTERN NEW YORK AND CENTRAL PENNSYLVANIA AND COLD
FRONT JUST BEHIND IT....WITH NICE BAND OF CONVECTION FIRING WITH
THETA-E RIDGE...LEADING EDGE OF SHORTWAVE ENERGY...AND IN AN AREA OF
MID-LEVEL DRYING. WARM FRONT AND ASSOCIATED ACTIVITY SHOULD WEAKEN
AS IT MOVES FARTHER EAST INTO A MORE STABLE AIRMASS AND AS SHORTWAVE
SLOWS EASTWARD PROGRESS THIS AFTERNOON. SHORTWAVE WILL ROTATE AROUND
UPPER LOW TONIGHT WITH SURFACE COLD FRONT SWINGING THROUGH THE
REGION AROUND 06Z TONIGHT. BEST CHANCE FOR WIDESPREAD TSRA/SHRA
ACTIVITY WILL BE FROM WEST TO EAST FROM 00Z TO 06Z AHEAD OF THE COLD
FRONT...WITH INCREASING VORTICITY ADVECTION...MARGINAL SURFACE
INSTABILITY...A 30 KT LOW-LEVEL JET...AND THETA-E RIDGE MOVING
THROUGH THE AREA. SEVERE THREAT SHOULD BE ISOLATED AND FOR THE MOST
PART UNTIL AROUND 00Z OVER WESTERN ZONES...WITH MORE STABILITY OVER
THE REGION THEN OVER CWAS TO THE WEST...AND WITH TIMING OF FRONT
AFTER DARK.

IN THE NEAR TERM WILL HAVE TO WATCH SEVERE THUNDERSTORM OVER
HUNTERDON COUNTY IN CENTRAL NEW JERSEY...MOVING NE TOWARD UNION AND
ESSEX COUNTIES. THIS STORM SHOULD WEAKEN AS IT CONTINUES EAST INTO
OUR REGION...BUT STILL CAPABLE OF SMALL HAIL AND GUSTY WINDS. HEAVY
RAINFALL SEEMS TO BEING THE BIGGEST CONCERN THEREAFTER WITH PWATS OF
1.5-1.75 INCHES. SINCE GENERAL RAINFALL WILL BE BELOW FFG AND FFH
GUIDANCE AND AREA RIVERS HAVE HAD OPPORTUNITY TO RECEDE A BIT OVER
THE LAST 24 HRS...NOT EXPECTING ANY WIDESPREAD FLOODING PROBLEMS.
ISOLATED URBAN AND SMALL STREAM FLOODING LOOKS TO BE A GREATER
POSSIBILITY...ESPECIALLY OVER WESTERN ZONES...WHERE DAYTIME
INSTABILITY AIDED TSRA WILL HAVE THE BEST CHANCE OF IMPACT. SO WILL
NOT ISSUE ANY FLASH FLOOD WATCH OR SPS FOR FLOODING.

SHORTWAVE PIVOTS NORTH OF THE AREA AND COLD FRONT EAST BY DAYBREAK
WITH DRIER WSW LOW-LEVEL FLOW ON THURSDAY. THIS SHOULD ALLOW FOR DRY
AND SEASONABLY WARM CONDITIONS FOR A GOOD PART OF THE DAY...BEFORE
NEXT SHORTWAVE AND SURFACE TROUGH APPROACH WITH LOW CHANCE SHOWERS
LATE IN THE DAY...ESPECIALLY WEST OF NYC.
&&

.LONG TERM (FRIDAY THRU WEDNESDAY)...
NORTH ATLANTIC RIDGE REMAINS STRONG WHILE UPPER TROUGH REMAINS OVER
INTERIOR NORTHEAST WITH PERIODIC SHORTWAVES ROTATING AROUND IT. ONE
UPPER LOW MOVES SHEARS OUT INTO QUEBEC ON FRIDAY...WITH THE NEXT
CUTOFF UPPER LOW OVER THE OHIO VALLEY/EASTERN GREAT LAKES TAKING ITS
PLACE SUNDAY THROUGH TUESDAY. THIS SCENARIO WILL KEEP COLD POOL
ALOFT IN PLACE JUST TO THE WEST...VORTICITY LOBES PASSING THROUGH
THE REGION...A SUFFICIENTLY MOIST LOW-LEVEL SW FLOW ...AND DAYTIME
HEATING AND INSTABILITY...CREATING THE CHANCE FOR AFTERNOON/EVENING
SHRA/TSRA ACTIVITY THROUGH THE PERIOD. BEST CHANCE FOR WIDESPREAD
RAIN SEEMS TO BE LATE MONDAY THROUGH TUESDAY WITH UPPER LOW LIFTING
NORTH THROUGH THE AREA AND SURFACE LOW PRESSURE MOVING UP THE COAST.
TEMPS THROUGH THE PERIOD WILL BE AT OR SLIGHTLY BELOW SEASONABLE
LEVELS WITH INCREASED CLOUD COVER DURING PEAK HEATING HOURS.

.MARINE...
SEAS HAVE COME DOWN TO 4 FEET ACROSS THE OCEAN WATERS THIS AFTERNOON
SO WILL LOWER THE SMALL CRAFT ADVISORY ON THIS ISSUANCE. SEAS AND
WINDS EXPECTED TO REMAIN BELOW ADVISORY CRITERIA THROUGH THE NEXT
FIVE DAYS. BOTH HOWEVER WILL BE LOCALLY HIGHER IN THE VICINITY OF
ANY SHOWERS OR THUNDERSTORMS.
&&

.AVIATION...MVFR CIGS PERSIST AT KISP AND KGON...OTHERWISE EARLY
AFTERNOON CLEARING HAS TEMPORARILY BROUGHT VFR TO AREA TERMINALS.
EXPECT CONDITIONS TO COME BACK DOWN TO MVFR/OCCASIONAL IFR IN
SHOWERS AND THUNDERSTORMS...WITH ONE LEADING CELL MAKING A BEELINE
FOR KEWR BY 2030Z...AND THEN KJFK/KLGA AFTER 21Z. LOOK FOR
WIDESPREAD MVFR CONDITIONS TONIGHT IN SHOWERS AND THUNDERSTORMS THIS
EVENING...ENDING FROM WEST TO EAST FROM 04Z-08Z...THEN RESIDUAL MVFR
IN MIST WITH LIGHT SW AND ABUNDANT LOW LEVEL MOISTURE UNTIL AFTER
DAYBREAK. CONDITIONS WILL IMPROVE TO VFR AFTER 12Z WITH
DAYTIME HEATING.
&&

.HYDROLOGY...POTENTIAL FOR ISOLATED HEAVY RAINFALL THIS EVENING AND
FIRST PART OF TONIGHT WITH ACTIVITY AHEAD OF COLD FRONT. GENERAL QPF
SHOULD ONLY BE ONLY 1/4 TO 1/2 INCH...BUT LOCAL 1+ AMOUNTS NOT OUT
OF THE QUESTION WITH SCATTERED TSRA ACTIVITY. SEE SHORT TERM
DISCUSSION FOR MORE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 14, 2:49 AM EST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
349 AM EDT WED JUL 14 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-151000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
349 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
AND TONIGHT.  LOCALLY HEAVY RAINS MAY AGAIN ACCOMPANY THE STORMS AS
THEY MOVE ACROSS THE REGION...BUT NO WIDESPREAD FLOOD PROBLEMS ARE
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SEVERAL DISTURBANCES MOVING THROUGH THE REGION MAY BRING SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS.  NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SR

The radar

The Brookhaven radar (KOKX), 94 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New York

When
July 14, 5:45 PM EST
Where
New York County, Central Portion
Reported by
NEWSPAPER
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

Lightning from a thunderstorm struck the chimney of an apartment building in Chelsea...and shattered it. As a result...dozens of bricks rained on the streets below.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413575.